North Dakota, 2004Cold in North Dakota, January 27 to 28, 2004
January 27 to 28, 2004 · NWS BIS · 36 events in 36 counties and zones
An approaching arctic high pressure system over southern Canada and exiting low pressure system over the northern plains broughtextremely cold temperatures and bitter wind chills to western and central North Dakota. Ambient temperatures ranging 20 to 35 below zero combined with northwest winds to 30 mph resulted in widespread wind chill factors of 40 to 65 below zero.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching arctic high pressure system over southern Canada and exiting low pressure system over the northern plains broughtextremely cold temperatures and bitter wind chills to western and central North Dakota. Ambient temperatures ranging 20 to 35 below zero combined with northwest winds to 30 mph resulted in widespread wind chill factors of 40 to 65 below zero. In southwest North Dakota, in Adams County, icy roads and reduced visibilities in blowing snow resulted in a fatality (indirect) when a 35 year old male lost control of his vehicle and rolled several times. The driver was ejected from the vehicle. The arctic high pressure system settled over the region late Wednesday morning on the 28th of January and brought diminishing winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 27, 3:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 27, 3:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CST TUE JAN 27 2004
.SHORT TERM...
FORECAST PROBLEM WILL BE EARLY HIGHLIGHTS AND THEN TEMPS/PCPN
THROUGH REMAINDER OF THE SHORT TERM.
FOR TONIGHT...WILL ISSUE WIND CHILL WARNING. IN WARNING WILL MENTION
SOME BLOWING AND DRIFTING SNOW. HOWEVER MAIN ISSUE WILL BE DANGEROUS
WIND CHILLS SO OPTED FOR THIS INSTEAD OF AN ADVISORY. WILL MENTION
POSSIBLE RECORD LOWS ISN AND DIK.
FOR NEXT SYSTEM WENT WITH A MODEL BLEND BUT A LEAN TWD THE ETA. AVN
LOOKS LIKE THE OUTLIER WITH THIS NEXT SYSTEM WED AFTN THROUGH THU
MORNING. THE UKMET/CANADIAN/ECMWF SEEN TO SIDE WITH THE ETA. WHICH
SUPPRESSES THE SFC LOW FARTHER SOUTH AND IS ALSO WEAKER AND FARTHER
NORTH WITH THE UPPER LEVEL SHORTWAVE. WITH THESE COLD TEMPS EVEN THE
WEAKER ETA WILL GIVE SOME DECENT SNOWFALL AMOUNTS...FOR EXAMPLE ISN
HAD 4 INCHES WITH 0.12 WATER EQUIVALENT. ANOTHER SIMILAR SYSTEM ON
FRIDAY SO I UPPED POPS A BIT TO BLEND BETTER WITH GGW. TEMPS REMAIN
FRIGID THROUGH EARLY FCST PERIOD.
.LONG TERM...
OVERALL TREND OF THE LONG TERM KEEPS A UPPER LEVEL RIDGE TO THE WEST
AND TROUGH TO THE EAST WITH WESTERN AND CENTRAL ND REMAINING IN A
COLD REGIME. A LOW PRESSSURE SYSTEM WILL BE EXITING THE AREA ON
SATURDAY AND HAVE KEPT A CHANCE OF SNOW ACROSS THE FORECAST AREA
DURING THE DAY...AND ACROSS THE SOUTH SATURDAY NIGHT. SUNDAY
THROUGH TUESDAY HAVE KEPT DRY...ALTHOUGH COULD SEE FLURRIES IN THE
COLD AIRMASS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING ENTIRE CWA THROUGH 9 AM WEDNESDAY.
&&
TWH/
Hazardous weather outlook, Jan 27, 5:30 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
530 AM CST TUE JAN 27 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281130-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
530 AM CST TUE JAN 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY TODAY FOR DEVELOPING NORTHWEST WINDS OF 15
TO 25 MPH...CAUSING AREAS OF BLOWING SNOW AND WIND CHILLS OF 25 TO
45 BELOW.
TEMPERATURES WILL DROP TO 20 TO 40 BELOW TONIGHT CAUSING DANGEROUS
WIND CHILLS OF 40 TO 60 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BITTER COLD WIND CHILLS OF 20 TO 40 BELOW IS EXPECTED WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.
SHULZ
Cold/Wind Chill, Adams
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Adams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Cold/Wind Chill, Billings
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Billings forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Cold/Wind Chill, Bowman
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Bowman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Cold/Wind Chill, Golden Valley
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Golden Valley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Cold/Wind Chill, Hettinger
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Hettinger forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Cold/Wind Chill, Slope
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Slope forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Cold/Wind Chill, Stark
- When
- January 27, 6:00 PM CST to January 28, 11:30 AM CST
- Where
- Stark forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Cold/Wind Chill, Bottineau
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Bottineau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Cold/Wind Chill, McHenry
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- McHenry forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Cold/Wind Chill, McLean
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- McLean forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Mercer
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Mercer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Cold/Wind Chill, Oliver
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Oliver forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Cold/Wind Chill, Pierce
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Pierce forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Cold/Wind Chill, Renville
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Renville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Cold/Wind Chill, Rolette
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sheridan
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Sheridan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Cold/Wind Chill, Ward
- When
- January 27, 7:00 PM CST to January 28, 11:30 AM CST
- Where
- Ward forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Burleigh
- When
- January 27, 8:00 PM CST to January 28, 11:30 AM CST
- Where
- Burleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Cold/Wind Chill, Emmons
- When
- January 27, 8:00 PM CST to January 28, 11:30 AM CST
- Where
- Emmons forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Cold/Wind Chill, Grant
- When
- January 27, 8:00 PM CST to January 28, 11:30 AM CST
- Where
- Grant forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Cold/Wind Chill, Kidder
- When
- January 27, 8:00 PM CST to January 28, 11:30 AM CST
- Where
- Kidder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Cold/Wind Chill, Morton
- When
- January 27, 8:00 PM CST to January 28, 11:30 AM CST
- Where
- Morton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Sioux
- When
- January 27, 8:00 PM CST to January 28, 11:30 AM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Cold/Wind Chill, Dunn
- When
- January 27, 9:00 PM CST to January 28, 11:30 AM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Cold/Wind Chill, Logan
- When
- January 27, 10:00 PM CST to January 28, 11:30 AM CST
- Where
- Logan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Cold/Wind Chill, McIntosh
- When
- January 27, 10:00 PM CST to January 28, 11:30 AM CST
- Where
- McIntosh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Cold/Wind Chill, Burke
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Burke forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Cold/Wind Chill, Dickey
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Cold/Wind Chill, Divide
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Cold/Wind Chill, Foster
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Foster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Cold/Wind Chill, La Moure
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Cold/Wind Chill, McKenzie
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- McKenzie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Cold/Wind Chill, Mountrail
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Mountrail forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Cold/Wind Chill, Stutsman
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Stutsman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wells
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Wells forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Cold/Wind Chill, Williams
- When
- January 27, 11:00 PM CST to January 28, 11:30 AM CST
- Where
- Williams forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, January 27, 2004$800,000 · 3 events
- Heavy Snow in New York, January 27 to 28, 2004$300,000 · 6 events
- Cold in Nebraska, January 27, 200430 events
- Winter Storm in Michigan, January 27 to 28, 200423 events
- Winter Storm and Winter Weather in New Jersey, January 27 to 28, 200421 events
- Heavy Rain in Oregon, January 27 to 29, 200414 events
- Winter Weather in Illinois, January 27, 200412 events
- Winter Storm and Winter Weather in Pennsylvania, January 27 to 28, 200410 events
- Cold in Iowa, January 27, 20048 events
- Heavy Snow in Pennsylvania, January 27 to 28, 20048 events
- Winter Weather in South Carolina, January 27, 20047 events
- Winter Weather in North Carolina, January 27, 20047 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381074, 5381075, 5381077, 5381085, 5381087, 5381181, 5381182, 5381076, 5381168, 5381171, 5381172, 5381175, 5381176, 5381177, 5381178, 5381179, 5381184, 5381079, 5381083, 5381086, 5381165, 5381173, 5381180, 5381082, 5381167, 5381169, 5381078, 5381080, 5381081, 5381084, 5381166, 5381170, 5381174, 5381183, 5381185, 5381186.